Tennessee, 2010

Damaging Winds in Tennessee, August 15, 2010

August 15, 2010 · NWS MEG · 2 events in 2 counties and zones

A cold front moved into the Mid-South on August 15th, 2010. Scattered showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South on August 15th, 2010. Scattered showers and thunderstorms developed along the front. Some storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 15, 1:16 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN AUG 15 2010

.DISCUSSION...

IN THE SHORT TERM ALMOST A REPEAT OF YESTERDAY WITH HOT AND HUMID
WEATHER AND A POTENTIAL FOR SEVERE STORMS ACROSS THE MAJORITY OF
THE AREA. ON THE SURFACE THREE BOUNDARIES WILL BE THE FOCUS...WITH
ONE BEING AN OUTFLOW ACROSS OUR EXTREME EASTERN AND SOUTHERN
COUNTIES...A SECOND ACROSS NORTHWEST TENNESSEE AND THE OTHER THE
ACTUAL COLD FRONT WHICH IS ENTERING NORTHEAST ARKANSAS. A RECENT MCD
JUST ARRIVED FROM SPC OUTLYING THE POTENTIAL AREA FOR SEVERE
STORMS EAST AND SOUTH OF A LEXINGTON TENNESSEE TO TUNICA
MISSISSIPPI LINE. MESOSCALE PRODUCTS SHOW A 5000J/KG CAPE AXIS
EXTENDING FROM WESTERN KENTUCKY SOUTH TO NORTH CENTRAL
MISSISSIPPI...WITH A MINOR SHORTWAVE AND ASSOCIATED COLD POOL
TRACKING ACROSS NORTHERN ARKANSAS. WILL LEAVE THE 30 TO 40 POPS IN
ACROSS THE NORTHERN COUNTIES FOR LATE THIS AFTERNOON...AND EXTEND THEM
FURTHER SOUTH OVER MISSISSIPPI. BUT BELIEVE NORTHERN MISSISSIPPI
WON'T GET INTO THE ACTION UNTIL LATER THIS EVENING AS THE ACTUAL FRONT
APPROACHES.

12Z MODEL GUIDANCE SHOWS THE POTENTIAL FOR CONVECTION TO CONTINUE
MAINLY EAST OF THE RIVER THROUGH THE ENTIRE NIGHT WITH THE FRONT
BECOMING STALLED OVER CENTRAL MISSISSIPPI BY MONDAY MORNING. WITH
THAT BEING SAID...KEPT SLIGHT CHANCE POPS EAST OF THE RIVER AFTER
MIDNIGHT. HAVE ALSO BEEN WATCHING LOWER TEMPERATURES BEHIND THE
FRONT ACROSS CENTRAL MISSOURI...BUT DEWPOINTS HAVE REMAINED
HIGH...WITH READINGS STAYING IN THE LOW TO MID 70S. SO WITH THE
ANTICIPATED EXPIRATION OF THE EXCESSIVE HEAT WARNING AT 8PM...IT
SEEMS FEASIBLE TO HAVE A HEAT ADVISORY THROUGH MONDAY...OUTLYING
THE COUNTIES ALONG AND SOUTH OF INTERSTATE FORTY...WHERE DEWPOINTS
SHOULD REMAIN HIGH ENOUGH. ONLY A SLIGHT CHANCE FOR CONVECTION IS
EXPECTED ON MONDAY...CONFINED TO THE SAME AREA...FROM LEFT OVER
RESIDUAL MOISTURE AND WEAKER UPPER LEVEL SUPPORT.

A BRIEF DRYING PERIOD IS EXPECTED MONDAY NIGHT INTO TUESDAY ACROSS
MOST OF THE AREA. BUT MODELS INDICATE A RETURN OF MOISTURE LATE
TUESDAY AND WEDNESDAY AS THE LOW LEVEL FLOW SWINGS TOWARDS THE
SOUTH...AND THE FRONT LIFTS NORTH. IT APPEARS THAT THE MIDSOUTH
WILL REMAIN ON THE SOUTHERN PERIPHERY OF THE WESTERLIES BEYOND
WEDNESDAY WITH AN UPPER LEVEL SHEAR AXIS OVER THE REGION DIVIDING
THE RIDGE ACROSS THE SOUTHWEST AND SOUTHEAST. THIS WEAKNESS MAY BE
ALSO DUE TO THE MODELS SHOWING A REBIRTH OF TROPICAL DEPRESSION #5
REMNANTS CURRENTLY MOVING SOUTH ACROSS THE FLORIDA PANHANDLE. THIS
NEW TROPICAL FEATURE IS PROGGED TO INTENSIFY OVER THE NORTHERN
GULF...TRACK WESTWARD AND THEN CURVE NORTH ALONG THE TEXAS AND
LOUISIANA BORDERS. THUS WITH SLIGHTLY LOWER HEIGHTS...TEMPERATURES
SHOULD REMAIN IN THE LOW TO MID 90S FOR THURSDAY AND FRIDAY...WITH
A CONTINUED CHANCE OF PM CONVECTION.

THE LONG RANGE GFS AND ECMWF SHOW THE RIDGE BUILDING BACK
NORTHWARD NEXT WEEKEND WITH 595+ HEIGHTS OVER THE REGION. THIS IS
IN RESPONSE TO A SERIES OF SHORTWAVES DIVING SOUTH FROM THE
ALASKAN GULF TO THE PACIFIC NORTHWEST. THUS...HAVE INCREASED
TEMPERATURES BACK INTO THE MID AND UPPER 90S...BUT THE AREA COULD
SEE MORE READINGS INTO THE TRIPLE DIGITS AND HEAT WARNINGS BEING
REISSUED.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS SHOULD PREVAIL AT THE TAF SITES THROUGH THE PERIOD.
THE EXCEPTION WILL BE IF THUNDERSTORMS OCCUR...THEN VISIBILITIES
AND CEILINGS COULD BE REDUCED TEMPORARILY BELOW VFR. THE BEST
CHANCES FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON APPEARS TO BE
ALONG GRAVITY WAVE INDUCED BOUNDARIES ACROSS NORTHWEST TENNESSEE
AS A SUBTLE SHORTWAVE NOTED IN LATEST 500MB RAOBS OVER SOUTHERN
MISSOURI PROPAGATES EASTWARD. IN ADDITION...WEAK COLD FRONT
CURRENTLY ENTERING FAR NORTHWEST AREAS WILL SLOWLY SINK SOUTHWARD.
HAVE MAINTAINED CB WORDING THROUGH THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT AT THE TAF SITES AND REMOVED THEM FROM NORTH TO
SOUTH ON MONDAY MORNING AS COLD FRONT ADVANCES THROUGH THE MID
SOUTH. OVERALL CHANCES FOR CONVECTION AT ANY ONE PARTICULAR
LOCATION ACROSS THE AREA IS TOO LOW TO INCLUDE VCTS OR TEMPOS AT
THIS TIME (<30%). WINDS SHOULD REMAIN LIGHT AND VARIABLE IN THE
PREFRONTAL ENVIRONMENT AND NORTHEASTERLY AT 5 TO 10 KNOTS POST
FRONTAL.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  95  75  95 /  30  20  10  20
MKL  72  94  70  93 /  30  10  10  20
JBR  74  92  71  93 /  20  10  10  10
TUP  77  95  73  93 /  30  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 15, 3:29 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT SUN AUG 15 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
429 AM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM TODAY...WITH
AFTERNOON HEAT INDICES FORECAST TO RANGE FROM 108 TO 117 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES WILL LIKELY EXCEED 105 DEGREES ALONG AND
SOUTH OF A CHARLESTON TO ABERDEEN MISSISSIPPI LINE MONDAY AFTERNOON.

A FEW STRONG AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The Memphis radar (KNQA), 60 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haywood

When
August 15, 1:20 PM CST to 1:25 PM CST
Where
Haywood County, 0.85 mi NNW of Oakview to 1.22 mi ESE of Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.662, -89.334

Straight line winds knocked down a few trees across portions of Haywood County. Minor roof damage occurred as well. One shed was destroyed near Brownsville.

Thunderstorm Wind, Carroll

When
August 15, 2:20 PM CST to 2:25 PM CST
Where
Carroll County, Bruceton to 1.09 mi NE of Bruceton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.030, -88.250

Straight line winds knocked down several trees and tree limbs as well as a pizza restaurant sign in Bruceton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257438, 256967.